Thunderstorm Wind, Douglas
- When
- July 10, 12:00 AM CST
- Where
- Douglas County, 3.36 mi W of Millerville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.070, -95.640
Several trees were snapped off.
Several thunderstorm complexes that developed across North Dakota and northern South Dakota, congealed across southeast North Dakota and bowed out across Stevens, and Douglas counties causing some tree damage. Most of the winds were non-severe or gusting between 40 and 50 mph as this complex moved southeast across central and southern Minnesota, but some trees and power lines were knocked down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Several thunderstorm complexes that developed across North Dakota and northern South Dakota, congealed across southeast North Dakota and bowed out across Stevens, and Douglas counties causing some tree damage. Most of the winds were non-severe or gusting between 40 and 50 mph as this complex moved southeast across central and southern Minnesota, but some trees and power lines were knocked down. It eventually moved into Iowa after sunrise, but occasional heavy rainfall and some small hail accompanied the stronger storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 9, 10:48 PM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1148 PM CDT SAT JUL 9 2016 .UPDATE... Issued at 1147 PM CDT Sat Jul 9 2016 Updated to include 06z aviation discussion below. && .SHORT TERM...(This evening through Sunday) Issued at 312 PM CDT Sat Jul 9 2016 We have higher confidence that showers and storms will move into central Minnesota overnight and toward the Twin Cities metro toward sunrise. There is a moist axis (out ahead of a surface low in the western Dakotas) stretching from eastern NE to central ND this afternoon and there are thunderstorms near the international border on the nose of 925-850mb moisture transport where the temps aloft are a bit cooler. Near midnight the low level jet leans over into western MN and should trigger convection first in eastern ND...then in far west central MN. The 1000-500mb thickness pattern favors a southeast propagation to any convection that fires. This would track the storms near or just north of the I-94 corridor in MN and eventually toward western WI. Mid level lapse rates are respectable tonight, which means there will be elevated instability. Furthermore, the deep layer isn't terrible either, on the order of 30kts. This suggest there is the potential for loosely-organized convection and chance for wind, hail and heavy rainfall with PWATS in the 1.7"-1.8" range. The threat for severe weather in eastern MN and western WI isn't quite as good as areas farther to the west, but it definitely can not be ruled out either. We wouldn't be surprised to see a couple severe thunderstorm warnings issued tomorrow morning. Sunday will be warm and humid especially in western MN. Clouds may linger across the eastern half/third of the forecast area through the morning/early afternoon. .LONG TERM...(Sunday night through Saturday) Issued at 312 PM CDT Sat Jul 9 2016 Main item of concern Sunday night through the end of the forecast period will be showers/thunderstorms with the cold front on Monday, and the possibility of some severe weather. Overall, the large scale pattern will remain amplified into the early part of the week as the upper low off the Pacific Northwest coast moves east into the northern Plains by Monday afternoon. However, things then look to become more zonal over the remainder of the week with modest ridging in the west and troughing in the east by Friday. The NWP guidance is in decent agreement on the overall evolution of things through the week, with the expected differences by the time we get out beyond day 5. Need to include some chance PoPs for Sunday night across the northern portion of the area with some showers/thunderstorms expected near/north of the warm front as the low-level jet intensifies. Most of the coarser resolution guidance keeps things mainly to our north, but a few of the CAMs that extend out that far show some activity farther south. Better chances for thunderstorms will arrive on Monday, particularly in the afternoon and evening as a unseasonably deep surface low lifts through North Dakota and eventually works to drag a cold front across Minnesota during the late afternoon and evening hours. We may have a difficult time getting deep convection to go for much of the day with a possible cap aloft and deep mixing in the boundary layer which could lower dewpoints some and veer surface winds ahead of the front, which would reduce the low-level convergence. However, what could initially be somewhat scattered activity should become more widespread in the evening as better large scale forcing begins to arrive and things start to de-couple and we see some assistance from the low-level jet. The GFS and ECMWF both suggest this, and are most bullish once things get near and east of I-35. However, with things a couple of days away, we'll likely see the details change over time. Instability looks substantial ahead of the front with MLCAPE at or above 3000 J/kg for much of the area. However, deep layer shear over our area is currently progged at only around 20-30 kt, so the instability/shear balance doesn't appear ideal for widespread severe weather. The CWASP hints at things not being ideal in our area, with values of 60-70%, and the higher values to our north. But, given the degree of instability and fairly good low-level shear, there are certainly sufficient ingredients to warrant the current slight risk from the SPC. Lingered some low PoPs across the east into Tuesday as the upper trough slowly moves east and decent lapse rates remain over that area. Otherwise, things look to be mainly dry through Thursday. Return flow should kick in by Friday into Saturday, bringing the chance for showers and thunderstorms back into the area as we close out the week. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1147 PM CDT Sat Jul 9 2016 VFR through the evening and into the early morning but then chances increase from NW MN and going SE from there of having thunderstorms moving into central MN. Timing looks to be close to 12z with some variability by an hour or two either way, especially going eastward. Confidence has remains high enough to maintain TEMPO groups with the thunderstorms in the first batch of precipitation. Short-term models are indicating a potential second round of showers/t-storms within a trailing cold pool behind the original round so with lower confidence there have followed the TEMPO groups with a PROB30 for -shra. Have brought visibility down to MVFR but generally ceilings should remain as VFR, but it will be close. Conditions improve overall by late Sunday afternoon. KMSP...Timing for thunderstorms into MSP looks to be right around the morning push with a secondary round going into midday. Still some uncertainty with the timing/placement of storms but confidence looks good for generally around 12z and around 16z. VFR conditions afterwards with breezy southeast winds in the afternoon. /OUTLOOK FOR KMSP/ Mon...Mainly VFR. MVFR/TSRA likely late. Wind SSE at 10-15G25kt. Tue...VFR. MVFR/TSRA possible early. Winds SW 10 kts. Wed...VFR. Winds SW becoming W 10 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && UPDATE...JPC AVIATION...JPC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1018 PM CDT SAT JUL 9 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 102015- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1018 PM CDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE LATE THIS EVENING THROUGH THE OVERNIGHT HOURS. A FEW OF THE STRONGER STORMS COULD BE CAPABLE OF PRODUCING DAMAGING WINDS OVER WEST CENTRAL AND CENTRAL MINNESOTA THROUGH DAYBREAK SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGHOUT THE UPCOMING WEEK. THE HIGHEST POTENTIAL FOR SEVERE WEATHER LOOKS TO BE ON MONDAY EVENING AND NIGHT...WHEN DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL APPEAR POSSIBLE. A FEW TORNADOES COULD ALSO OCCUR. HEAT AND HUMIDITY WILL BUILD ACROSS WEST CENTRAL MINNESOTA ON SUNDAY...WHERE HEAT INDICES WILL NEAR 100 DEGREES DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT WEST OF INTERSTATE 35...AND WILL LIKELY BE NEEDED ACROSS THE OUTLOOK AREA ON MONDAY EVENING AND NIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1243 AM CDT SUN JUL 10 2016
MNZ041-042-047-048-100615-
TODD-POPE-STEVENS-DOUGLAS-
1243 AM CDT SUN JUL 10 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TODD...NORTHEASTERN
STEVENS...DOUGLAS AND NORTHWESTERN POPE COUNTIES...
AT 1242 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM VERNDALE TO NEAR CHARLESVILLE. MOVEMENT
WAS SOUTHEAST AT 20 MPH.
WIND GUSTS OF 50 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED BETWEEN 1245 AM CDT AND 115 AM CDT INCLUDE...
ALEXANDRIA...MORRIS...LONG PRAIRIE...BROWERVILLE...CLARISSA...
EVANSVILLE...EAGLE BEND...CARLOS...BERTHA...BRANDON...
LOWRY AND KENSINGTON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 81 AND 114.
U.S. HIGHWAY 59 BETWEEN MILE MARKERS 166 AND 177.
U.S. HIGHWAY 71 BETWEEN MILE MARKERS 183 AND 219.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4600 9465 4555 9598 4575 9619 4576 9576
4611 9577 4611 9515 4637 9515 4637 9495
TIME...MOT...LOC 0542Z 303DEG 18KT 4637 9502 4592 9621
LSThe Fargo/Grand Forks radar (KMVX), 207 km away, was scanning. The volume nearest the first event began at 05:57 UTC.
5 thunderstorm wind. Local standard time, as filed.
Several trees were snapped off.
Several large tree limbs were blown down.
A few power poles were blown down east of Millerville.
Several large tree limbs, up to 12 inches in diameter, were blown down northwest of Donnelly.
Several large trees were uprooted or snapped above ground level near Dawson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634698, 634696, 634697, 646899, 634699.